Tuesday, June 22, 2004

74% of children and adolescents suffered an adverse [bad] event during their treatment with SSRI Psych Drugs

As found on the net from another overlooked report

A report in the Journal of Child and Adolescent Psychopharmacology Dr. Timothy Wilens, Dr. Joseph Biederman, et al, child psychiatrists at Harvard's teaching hospital, Massachusetts General, found that 22% of children and adolescents who had been prescribed any one of the selective serotonin reuptake inhibitor (SSRI) antidepressants suffered drug-induced psychiatric adverse effects within three months. Furthermore, the authors, who have long advocated prescribing psychotropic drugs for children, reported: "Overall, 74% of children and adolescents experienced [i.e., suffered] an adverse event to an SSRI over the course of their treatment."

The SSRI drugs prescribed for these children were: Prozac, Paxil (Seroxat), Zoloft, Luvox and Celexa. Proof that the adverse effects were drug-induced is borne out by the fact that after the drugs were withdrawn and the children were re-exposed to an SSRI, 44% suffered another psychiatric adverse effect.

This report validates what critics--who are not receiving financial support from drug companies--have been pointing out for some time: Antidepression drugs are not the solution for troubled children. The documented evidence consistently shows that the drugs are causing children mental distress that can only aggravate their problems.

Of particular concern: According to the authors, the most frequent adverse effects induced by SSRI drugs are sleep disturbance (35%) and agitation. That combination is a prescription for violent outbursts--such as, self injury, suicide attempts, and / or violent outbursts toward others.

It is scandalous that the National Institute of Mental Health has remained absolutely silent about mounting evidence that these drugs pose hazards for children's health and lives. NIMH officials disregard the evidence of suicidal acts by children in clinical trials. The same evidence led the medical authorities in Great Britain to ban the use of an SSRI in children under 18. See documents at: www.ahrp.org

Despite evidence of harm, NIMH continues to promote the use of SSRIs and sponsors clinical trials that expose little children and adolescents to the hazards of these drugs.

2 comments:

Is it over yet... said...

Now im not someone who particularly cares one way or the other about SSRIs and I agree that we prescribe drugs too much...I know I do. But that statement is misleading. I mean a 100% of chemo drugs have multiple ADVERSE/BAD side effects...doesnt mean you dont use them. Dont be a dumbass...delete this comment as you wish.

yeahblahz said...

I have M.E CFS - no one yet knows what causes it but the symptoms are very similar to M.S Only with more fatigue

I was put on Prozac by a "specialist" despite insisting that I was not depressed, just physically exhausted.

He promised my parents this was the only way to cure M.E and that it would definitely work. There was no practical way to say no when your parents/carers are begging you to take the meds.
I had a year of daily migraines two years of psycho-nightmares and a further 6 years of violent stomach aches before giving up the Prozac when I started to have fits. He told me i wouldn't get better by feeling well, only by feeling terrribly ill would i push through it.
I gave up little by little over 2 years with no support.
Prozac made my M.E worse. I still have ME but i am less exhausted because I'm no longer dealing with the poison he gave me. I put on 4 stone which he told me was because i was comfort eating due to a loss of control. I wasn't eating any differently but he refused to believe this. The weight fell off me when I gave up the drugs.

He lived in a huge house and boasted about his frequent skiing.
There is No evidence that M.E is caused by pschological problems. I simply didn't have any - until I met the "specialist"